Targeting JAK2 in Myeloproliferative Neoplasms - Episode 11

Managing Withdrawal Syndrome and Rechallenging

The doctors discuss withdrawing patients with MPNs from a JAK inhibitor, titration, and rechallenging.

Srdan Verstovsek, MD: The one aspect of a change that I would like to discuss is the possibility of having withdrawal syndrome, which has been described in the past with patients who discontinued ruxolitinib while they were responding well. The symptoms come back, and the spleen [issues] might come back, but perhaps not so fast; the symptoms usually last between 7 and 10 days, the spleen maybe longer. That is something that everyone in practice needs to think about as a possibility, if you say, “Oh, I am going to change. Let’s stop the ruxolitinib and start something else.” This kind of thinking needs to be applied to any other JAKinhibitor, not just ruxolitinib. One needs to be cautious here, because if you have a problem with the recurrence of symptoms, that means the drug works still. What is your approach to that assessment of a need for a change and optimization in the frontline setting, particularly in the face of possibly causing harm by stopping the drug if it does work?

Andrew Kuykendall, MD:It is a discussion we always have with patients who are suboptimal responders. Obviously, our goal with all these patients is to provide a frontline therapy that is going to improve all their symptoms and they are going to feel like they have gone back to having a normal life, but the reality is that is not the common outcome. A lot of times, you are improving a variety of things, but it is not 100%. For many patients, the dose has to be modified based on platelet counts, or transfusion requirements, or what not, and you run into the setting wherein you say, “OK, I think you are benefitting, but I think we have to have the discussion of if we should consider changing agents to this new fedratinib, which has recently gained approval and has data in the second-line setting. Should we consider a clinical trial, where we are adding something to the ruxolitinib?” I think it becomes a negotiation, trying to figure out how much the ruxolitinib is helping, and there is not always a clean answer.

I think when we do make the decision to switch to a second-line therapy, we are very careful with titrating patients off their medication very slowly and monitoring them on a weekly or biweekly basis as they come off the medication, to ensure that these symptoms are not coming back. I will tell you, we have had patients who have been on a dose of ruxolitinib, we have titrated down by 50%, and symptoms that were not there before seemed to emerge. We have had other patients tell us, “Oh, I had to come off of ruxolitinib because either someone told me I had to come off for surgery, or I just did not think it was helping me, and so I came off. Then suddenly, I realized how symptomatic I was.” Whether those are true withdrawal symptoms versus a recrudescence of symptoms that were hidden before is not clear, but it takes some care to figure out who the right patients are and how to go about doing this with some close monitoring.

It is one of the reasons add-on strategies are attractive: you do not have to stop an agent that is providing a benefit. As Srdan said earlier, you do not have these clear resistance mechanisms that occur with JAK inhibitors. Patients may not be benefitting completely, but they are likely still benefitting, and you are likely to see how they are benefitting once you take that agent away. An add-on strategy where we are targeting a different pathway that brings something else to the table, while continuing a therapy that is likely still providing benefit, is attractive from that standpoint.

Srdan Verstovsek, MD:If that happens—you decide to stop and there is symptomatology that bothers the patients in short order, in 7 to 10 days—I would typically give patients ruxolitinib back.

Andrew Kuykendall, MD:Correct.

Srdan Verstovsek, MD: Rather than pushing through and saying, “Oh, you are going to get better eventually.” What is the purpose, right?

Andrew Kuykendall, MD:No, I agree. There have been small studies on rechallenging with ruxolitinib that show symptom responses can be reachieved, and that is not surprising. Once again, I think that if patients come off treatment, a lot of times the symptoms come right back, and really the treatment for that is putting them back on the agent that was benefitting them in the first place.

Srdan Verstovsek, MD:Yes, the rechallenge is surprisingly successful for a number of patients. It is not that you have that mutation in JAK2, like we said, that leads to loss of response. Other factors are involved. We do not understand it all; some of it is clonal evolution. You may give ruxolitinib back, not merely in this situation of withdrawal syndrome, but also otherwise. If there is no study, there is no other option, giving ruxolitinib back may lead to another significant improvement, perhaps not to the same degree or for the same duration, but it is valuable if there are no other options.

Transcript edited for clarity.